Arkansas, 2018Tornado and Hail in Arkansas, January 21 to 22, 2018
January 21 to 22, 2018 · NWS LZK · 10 events in 5 counties and zones
During the early morning hours on Sunday 1/21, a line of severe thunderstorms in the form of a quasi linear convective system (QLCS) moved through the state of Arkansas. Damaging wind was recorded from western Arkansas to Pine Bluff, with a single EF1 tornado in the LZK warning area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $244,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning hours on Sunday 1/21, a line of severe thunderstorms in the form of a quasi linear convective system (QLCS) moved through the state of Arkansas. Damaging wind was recorded from western Arkansas to Pine Bluff, with a single EF1 tornado in the LZK warning area. Additionally, there was a single report of hail in far western Arkansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 21, 5:59 PM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Jan 21, 5:59 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
559 PM CST Sun Jan 21 2018
.AVIATION...
Showers and thunderstorms continue to develop in advance of an
approaching cold front that will move through the state late in
the period. The convection will slowly progress east through the
taf period but will clear all terminals by early Monday morning.
Widespread MVFR to possible IFR conditions are expected to develop
as the convection moves across the terminals followed by a return
to VFR conditions at the end of the period. Moisture wrapping
around the upper low will spread low clouds across the north
Monday afternoon. SE winds will turn to the SW and then more west
with time.
&&
.PREV DISCUSSION...(ISSUED 310 PM CST Sun Jan 21 2018)
UPDATE...
Updated to include TOR Watch #1 for portions of the western and NW
CWA. No other changes expected.
PREV DISCUSSION...(ISSUED 246 PM CST Sun Jan 21 2018)
SHORT TERM...Tonight Through Tuesday
Scattered SHRA continues to develop across western sections of the
CWA this afternoon as moisture levels continue to rise across the
state. Dewpts have now warmed into the mid 50s to mid 60s across the
area...with temps in the upper 50s to near 70. The overall forecast
thinking hasn't changed much...with the primary forecast concern the
possible SVR weather tonight into early Mon morning.
Expect more organized and widespread SHRA/TSRA to develop west of AR
late this afternoon into the early evening hrs along a pre-frontal
trough...then spread east into west/NW AR this evening. Expect this
line of convection to move east over central sections of the state
by near or just after midnight...stretching north to south across
the state. This line of convection will have moved east of the state
by just after sunrise Mon.
At this time...some strong to SVR storms will be possible with this
line of convection this evening into the overnight period. Looks
like the best chances for seeing SVR weather will be across the
western half to two-thirds of the CWA through about 8-12Z Mon.
Forecast SRH values look quite impressive just ahead of this
convection...with forecast 0-1km SRH over 400 to near 500 m2/s2.
Forecast SFC based instability looks to be the limiting factor in
the overall threat for SVR storms tonight. However...there may just
be enough SFC based convection to generate some damaging winds with
the strongest storms. There will also be a threat for brief...weak
tornadoes along the leading edge of the convective line given this
high forecast SRH.
The threat for SVR weather will decrease by Mon morning as the
convection moves east of the state. Expect drier and more stable air
to move into the state for Mon...though some breezy W and NW winds
will remain possible through Mon afternoon. The drier air will
remain in place through Tue as well...though winds will less
intense.
LONG TERM...Tuesday Night Through Sunday
Sfc high pressure wl be in control acrs AR at the start of the PD.
Temps wl be close to seasonal norms as zonal flow aloft keeps any
arctic air well to our north. Temps wl slowly modify later this week
as the sfc high shifts E of AR and S/SELY wind flow returns.
By Fri, low lvl moisture wl be working Nwd into AR as south wind
flow further increases. Meanwhile, a new storm system wl be
organizing to our W and wl eventually be affecting the area heading
into next weekend. Good rain chances wl return to the fcst Fri night
and Sat as an assocd CDFNT works acrs the state. Precip chances
quickly end fm the W Sat night. Colder air moving in behind the
front could cause a brief wintry mix over parts of N AR before
ending. Drier conds return to close out the weekend.
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Aviation...56
Hazardous weather outlook, Jan 21, 11:24 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
1124 AM CST Sun Jan 21 2018
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
1124 AM CST Sun Jan 21 2018
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Some breezy southerly winds will be seen this afternoon and
evening...with winds of 15 to 20 mph expected. Some gusts over 25
mph will be possible. As a result...caution is advised on area
lakes.
Showers and thunderstorms will become more numerous this evening
and overnight as a cold front surges east through the state.
Expect a line of thunderstorms to develop just west of Arkansas
early this evening...then spread east into western Arkansas into
the late evening hours. Expect this line of thunderstorms to be
moving over central sections of the state...stretching from
Missouri to Louisiana by around or just after midnight. Expect the
line of thunderstorms to be east of the state by just after
sunrise Monday morning.
Some strong to severe thunderstorms will be possible with this
line of thunderstorms this evening and overnight. The best chances
for seeing severe weather will be across the western half to two
thirds of the state. The primary threats with the strongest storms
will be damaging winds...though a few brief...weak tornadoes may
be seen along the leading edge of the line of thunderstorms. Some
locally heavy rainfall may also be seen.
.DAYS TWO THROUGH SEVEN...Monday Through Saturday
Showers and thunderstorms will exit to east of Arkansas Monday
morning...with the threat for severe weather becoming low.
However...breezy west and northwest winds will be seen...with
winds of 15 to 25 mph expected...with gusts over 30 mph possible.
As a result...caution is advised on area lakes for these breezy
conditions through Monday afternoon.
A new storm system and front will bring good chances of rain by
Friday night and Saturday. There may be a brief wintry mix as
precipitation ends late Saturday night and Sunday.
.Spotter Information Statement...
Spotter activation may be needed this evening and overnight for
central and western Arkansas.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
62
In the hours before
Special weather statement, Jan 21, 8:28 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Little Rock AR
828 PM CST SUN JAN 21 2018
ARZ003-012-021-220300-
Johnson AR-Newton AR-Boone AR-
828 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON...WESTERN
NEWTON AND SOUTHWESTERN BOONE COUNTIES UNTIL 900 PM CST...
At 827 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingston to near Boston to 6 miles
northeast of Wiederkehr Village. Movement was northeast at 40 mph.
Wind gusts up to 50 mph along with some dime size hail will be
possible with these storms.
Locations impacted include...
Lost Valley State Park... Upper Buffalo Wilderness Area...
Walnut... Red Bank...
Devils Knob... Alpena...
Mossville... Boxley...
Salus... Compton...
Catalpa... Ozone...
Fallsville... Low Gap...
Swain... Oark...
Dixon Ridge... Hunt...
Wolf Pen Campground... Arbaugh...
A tornado watch remains in effect until 1100 PM CST for western and
north central Arkansas.
LAT...LON 3635 9329 3601 9323 3561 9342 3551 9370
3556 9370 3576 9358 3576 9352 3588 9352
3588 9351 3595 9349 3597 9345 3608 9345
3608 9348 3612 9348 3612 9330
TIME...MOT...LOC 0227Z 228DEG 33KT 3599 9357 3579 9354 3552 9368
64Special weather statement, Jan 21, 9:20 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Little Rock AR
920 PM CST SUN JAN 21 2018
ARZ037-040-041-220400-
Polk AR-Scott AR-Montgomery AR-
920 PM CST SUN JAN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTT...POLK AND
WEST CENTRAL MONTGOMERY COUNTIES UNTIL 1000 PM CST...
At 920 PM CST, Doppler radar was tracking a strong thunderstorm near
Grannis, or 13 miles northwest of De Queen, moving northeast at 50
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Mena... Wickes...
Grannis... Hatfield...
Vandervoort... Opal...
Cossatot River State Park... Polk County Fairgrounds...
Mena Intermountain Airport... Mccauley...
Shady... Hartley...
Cove... Acorn...
Board Camp... Ink...
Hatton... Potter...
Dallas... Shady Grove...
A tornado watch remains in effect until 1100 PM CST for western
Arkansas.
LAT...LON 3439 9447 3483 9420 3465 9383 3435 9414
3435 9425 3427 9426 3427 9424 3425 9425
3419 9431 3419 9447
TIME...MOT...LOC 0320Z 215DEG 45KT 3423 9444
CrossEvent by event
8 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Johnson
- When
- January 21, 9:53 PM CST to 9:55 PM CST
- Where
- Johnson County, 4 mi NW of Clarksville to 5 mi NW of Clarksville
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.511, -93.520
Trees, outbuildings, and a carport were down or damaged near the community of Woodland, which is northwest of Clarksville.
Thunderstorm Wind, Johnson
- When
- January 21, 9:55 PM CST
- Where
- Johnson County, 1.38 mi S of Lone Pine
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 35.530, -93.520
Several small sheds were destroyed along with some large trees blown over near Highway 103.
Thunderstorm Wind, Polk
- When
- January 21, 11:10 PM CST
- Where
- Polk County, 1 mi E of Mena
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.580, -94.212
A house sustained minor roof damage (uplifted shingles and gutter damage) from straight-line winds. Additionally, a trampoline was lifted and displaced approximately 100 yards, sustaining damage as well.
Hail, Polk
- When
- January 21, 11:10 PM CST
- Where
- Polk County, 1 mi E of Mena
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.580, -94.212
Thunderstorm Wind, Montgomery
- When
- January 21, 11:10 PM CST
- Where
- Montgomery County, Caddo Gap
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 34.400, -93.620
An attached carport was destroyed.
Thunderstorm Wind, Faulkner
- When
- January 22, 12:44 AM CST
- Where
- Faulkner County, 1.32 mi WNW of Pickles Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 35.140, -92.420
A house sustained damage. Several roof shingles were blown off. The top of the chimney was blown off. A door was blown in.
Tornado, Faulkner
- When
- January 22, 12:49 AM CST to 12:53 AM CST
- Where
- Faulkner County, 0.36 mi SE of Linder to 2.8 mi NE of Linder
- Rating
- EF1
- Path length
- 2.7 mi
- Path width
- 150 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.177, -92.365
The most extensive damage occurred to the Needs Creek Church and adjacent neighborhood. The church suffered extensive roof damage, as did a few homes in the neighborhood. Other damage includes the destruction of outbuildings and minor roof damage to other buildings along the path. Winds in the Needs Creek area were estimated to have been near 100 mph (EF1), the highest estimated for this tornado. Trees and power lines were reported down in the area as well.
Thunderstorm Wind, Faulkner
- When
- January 22, 12:53 AM CST
- Where
- Faulkner County, 0.89 mi SW of Linder
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.170, -92.380
There was a 2 mile swath of damage that started at Arkla Valley and Highway 287. Multiple structures were destroyed, roofs were tore off, and trees and power lines were down.
Thunderstorm Wind, Faulkner
- When
- January 22, 12:53 AM CST
- Where
- Faulkner County, 0.89 mi NE of Linder
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 35.190, -92.360
The roof was blown off Needs Creek Baptist Church east of Springhill. Trees and power lines were reported down in the area as well.
Thunderstorm Wind, Jefferson
- When
- January 22, 2:38 AM CST
- Where
- Jefferson County, 0.69 mi N of Brewster
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 34.210, -92.020
The awning of a gas station at Highway 65 and 425 was destroyed. Power outages were reported on the east side of town near the airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, January 21, 2018$2.5 million · EF2 · 11 events
- Dense Fog in Michigan, January 21 to 22, 20181 death · 2 injured · 1 event
- Avalanche in Colorado, January 21, 20181 death · 1 event
- Tornado and Damaging Winds in Missouri, January 21 to 22, 2018$110,000 · EF1 · 5 events
- Tornadoes and Damaging Winds in Arkansas, January 21, 2018$65,000 · EF1 · 4 events
- Tornadoes and Hail in Texas, January 21, 2018$95,000 · EF0 · 11 events
- Tornado in Arkansas, January 21, 2018$40,000 · EF1 · 1 event
- Blizzard in Colorado, January 21 to 22, 20183 injured · 3 events
- Blizzard and Winter Storm in Nebraska, January 21 to 22, 201824 events
- Winter Weather in South Dakota, January 21 to 22, 201813 events
- Blizzard and Winter Storm in Kansas, January 21 to 22, 20187 events
- Winter Storm in South Dakota, January 21 to 22, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735291, 734103, 728644, 728645, 734104, 734106, 735190, 734107, 734108, 734105.